Heroin Detox: (800) 315-2391 Heroin Rehabilitation: (888) 565-6401 Heroin Addiction Hotline: (800) 303-2482
What are Heroin Withdrawal Symptoms
Millions of Americans are addicted to heroin, and despite the harm the drug causes to a person's body, and the diseases that are commonly spread from people's addictions to the drug, most addicts continue to abuse the drug. One reason heroin addicts continue to abuse the drug is because the withdrawal symptoms are every difficult to go through.
Heroin Addiction and Dependence
According to the National Institute on Drug Abuse, a little more than 4 million people in America over the age of 12 had used heroin at least once in their lives, and it is estimated that about 23 percent of people who use heroin become dependent on it.
Heroin is highly addictive, which means that a person who abuses the drug for the first time has a chance of developing an addiction to it. People commonly abuse heroin because they enjoy the 'rush' or the euphoric feeling the drug produces when it is taken. Heroin is a powerful sedative, but it is manmade, and because of this, a person can never be fully sure of what they are actually putting into their body. This makes heroin a very dangerous drug to abuse, but since it is so powerful, people continue to take the drug despite of the harm the drug causes to their body and to their life.
One of the biggest negative consequences that comes from heroin abuse is the likelihood of a person developing a dependence or addiction to the drug. If a person develops an addiction to the drug, they will continually seek out and use the drug, and if a person develops a dependency to the drug, they will go through withdrawal symptoms every time the drug is not in their body. Many times dependence and addiction go hand in hand.
When a person is dependent on heroin it means that their body has come to the point where it can only function with heroin in it, so every time heroin is not present in their body they will begin to go through withdrawal.
In addition, even if a person has heroin in their system, but not enough of it, the user will still go through withdrawal. This can lead to a person accidentally overdosing and can cause them a great deal of financial loss being that the will continue to need to buy more and more of the drug to avoid withdrawals.
According to the Center for Substance Abuse Research, withdrawal symptoms may begin to occur within the first few hours after a person's last dose. These withdrawals can produce intense negative effects such as restlessness, drug craving, muscle and bone pain, and vomiting. In the worst cases of withdrawal, the symptoms can cause death. Many users continue to abuse heroin just to avoid the withdrawal symptoms.
Withdrawals from heroin are not only painful, but they are also dangerous. If a person is planning to detox from heroin they should do so in a supervised environment such as a hospital or rehab treatment program.